Missouri, 2010

Tornadoes and Flash Flooding in Missouri, April 23 to 24, 2010

April 23 to 24, 2010 · NWS LSX · 7 events in 4 counties and zones

Storms formed south of a warm front and moved north, interacting with the frontal boundary. Some of the storms produced brief tornado touch downs, while others produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms formed south of a warm front and moved north, interacting with the frontal boundary. Some of the storms produced brief tornado touch downs, while others produced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 23, 5:17 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 23, 5:17 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT FRI APR 23 2010

.DISCUSSION...
/352 PM CDT FRI APR 23 2010/

ACTIVITY THAT DEVELOPED ALONG WARM FRONT HAS LIFTED NORTHWARD AWAY
FROM REGION. NOW KEEPING EYE ON WARM SECTOR AS SPC MESOANALYSIS
SHOWS INCREASING MUCAPES...SURFACE DEWPOINTS...AS WELL AS SURFACE
BASED CAPES AND DECENT WIND SHEAR IN THE LOWER 6KM. SO MAIN FORECAST
ISSUES IN THE SHORT TERM WILL BE CHANCES OF SEVERE WEATHER THIS
EVENING AND AGAIN ON SATURDAY DUE TO SEVERAL WAVES ASSOCIATED WITH
THE WEATHER SYSTEM CENTERED OVER EASTERN CO THIS AFTERNOON.

FOR TONIGHT...WARM FRONT EXTENDING FROM SURFACE LOW OVER EASTERN CO
THROUGH NORTHERN KANSAS THEN INTO MO FROM KMCI TO JUST SOUTH OF KSTL
AS OF 20Z...WILL TAKE ITS TIME LIFTING NORTHWARD OUT OF AREA. SO
WITH SLOW MOVEMENT...WILL SEE STORMS CONTINUE TO DEVELOP SOUTH OF
BOUNDARY IN WARM SECTOR...THEN DRIFT NORTHWARD TOWARDS FRONT
BECOMING MORE SURFACE BASED WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE WITH SOME OF THE STORMS. STORMS TO TAPER
OFF AFTER 06Z.

ON SATURDAY...BETTER CHANCES OF SEVERE WEATHER AS STRONG UPPER LEVEL
LOW FINALLY ROTATES AROUND THE BASE OF THE TROF STRENGTHENING
SURFACE LOW ALONG COLD FRONTAL BOUNDARY. THE SURFACE LOW WILL LIFT
NORTHEASTWARD THROUGH SOUTHEAST MO/SOUTHERN IL DURING THE DAY ON
SATURDAY WITH DECENT DEEP LAYER SHEAR...HELICITY VALUES AND CAPES.
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE
PRIMARY THREATS MAINLY ALONG AND SOUTH OF INTERSTATE 70...THOUGH
ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION FURTHER NORTH DUE TO
THE COLD CORE UPPER LEVEL LOW...STEEP MIDLEVEL LAPSE RATES AND
MODERATE TO STRONG DEEP LAYER SHEAR. THE MAIN THREATS IN THIS AREA
WOULD BE DAMAGING WINDS AND ISOLATED TORNADOES.

SHOWERS AND THUNDERSTORMS TO TAPER OFF SATURDAY NIGHT AS MAIN SYSTEM
EXITS REGION. HOWEVER...WILL SEE SEVERAL SHORTWAVES SLIDE THROUGH
AREA ON THE BACKSIDE OF THIS SYSTEM...WITH SHOWERS POSSIBLE THROUGH
SUNDAY NIGHT. COULD SEE ADDITIONAL SHOWERS MONDAY AND MONDAY
NIGHT...BUT CONFIDENCE IS LOW AT THIS TIME...SO HAVE SILENT SLIGHT
CHANCE POPS DURING THIS PERIOD.

BEYOND THAT...DRY AND COOLER WEATHER IN STORE FOR THE REGION TUESDAY
THROUGH THURSDAY. EXTENDED MODELS ARE HINTING AT ANOTHER ROUND OF
ACTIVITY FOR THURSDAY NIGHT AND FRIDAY...SO ADDED MENTION DURING
THIS PERIOD.

BYRD

&&

.AVIATION...
/612 PM CDT FRI APR 23 2010/

AREA OF SHRA/SCT TSRA OVER CNTRL AND ERN MO WILL CONTINUE TO MOVE
NNEWD AFFECTING KUIN/KCOU THROUGH 03Z AND HAVE INCLUDED TEMPO FOR
SHRA WITH VCTS TO ACCOUNT FOR THIS. A FEW OF THESE STORMS MAY
PRODUCE HAIL AND WIND GUSTS TO 40KTS AND VSBYS MAY FALL TO 1SM
IN HEAVY RAIN. UNDER FURTHER EAST...KSTL/KSUS IS ON THE ERN
FRINGE OF THIS AREA...SO JUST HAVE VCTS. AREA OF TSRA OVER FAR
SERN MO/WRN AR WILL MOVE UP NWD AFFECTING KSTL LATER THIS EVENING
AND OVERNIGHT. EXPECT MVFR CIGS AND VSBYS THROUGH MID MORNING WITH
A REPRIEVE FROM THE RAIN BEFORE A COLD FRONT MOVES FROM WEST TO
EAST BRINGING ADDITIONAL TSRA TO THE AREA.

SPECIFICS FOR KSTL...EXPECT SCT TSRA EARLY THIS EVENING WITH A
BETTER CHANCE OF RAIN AFFECTING THE AREA AFT 03Z. MVFR CIGS ARE
LIKELY OVERNIGHT INTO MID MORNING SATURDAY. ADDITIONAL TSRA ARE
EXPECTED ON SATURDAY AFTERNOON AS A COLD FRONT MOVES ACROSS ERN
MO.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 23, 2:54 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT FRI APR 23 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
354 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH TONIGHT AS A FEW ROUNDS MOVE
THROUGH THE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
ESPECIALLY FOR THIS EVENING...WHERE A FEW STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS REMAIN LIKELY ON SATURDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS...WHERE A FEW STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Special weather statement, Apr 23, 4:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT FRI APR 23 2010

MOZ050-051-232330-
CALLAWAY MO-MONTGOMERY MO-
548 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHEASTERN
CALLAWAY COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILLIAMSBURG...OR 14 MILES EAST
OF FULTON...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY CITY...
  WELLSVILLE...
  MINEOLA...
  WILLIAMSBURG...
  SHAMROCK...
  DANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Special weather statement, Apr 23, 5:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT FRI APR 23 2010

MOZ051-060-232330-
MONTGOMERY MO-WARREN MO-
602 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHWESTERN
WARREN COUNTIES UNTIL 630 PM CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG SPRING...OR 9 MILES NORTH OF HERMANN...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JONESBURG...
  HIGH HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Special weather statement, Apr 23, 5:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT FRI APR 23 2010

MOZ034-041-042-232330-
AUDRAIN MO-BOONE MO-MONROE MO-
606 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE...
NORTHWESTERN AUDRAIN AND NORTHWESTERN BOONE COUNTIES UNTIL 630 PM
CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF STURGEON...OR 14 MILES EAST
OF FAYETTE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STURGEON...
  MADISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The radar

The St Louis radar (KLSX), 49 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Warren

When
April 23, 5:40 PM CST to 5:41 PM CST
Where
Warren County, 2.85 mi NNE of Pendleton to 2.94 mi NNE of Pendleton
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
38.857, -91.207

A tornado briefly touched down in a field. No damage was reported.

Tornado, Warren

When
April 23, 6:11 PM CST to 6:12 PM CST
Where
Warren County, 5.83 mi SSE of New Truxton to 5.77 mi SSE of New Truxton
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.905, -91.180

A tornado briefly touched down in a field. No damage was reported.

Tornado, Lincoln

When
April 23, 6:29 PM CST to 6:30 PM CST
Where
Lincoln County, 1 mi W of Hawk Pt to 0.89 mi W of Hawk Pt
Rating
EF0
Path length
0.21 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
38.970, -91.149

A tornado briefly touched down in a field. No damage was reported.

Tornado, Lincoln

When
April 23, 6:48 PM CST to 6:49 PM CST
Where
Lincoln County, 3 mi SW of Silex to 0.45 mi W of Millwood
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.099, -91.110

A tornado briefly touched down in a field. No damage was reported.

Flash Flood, Moniteau

When
April 23, 7:10 PM CST to April 24, 12:30 AM CST
Where
Moniteau County, 3.05 mi NW of California to 3.07 mi N of California Phllps Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.664, -92.606

Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including U.S. Highway 50 just west of California and Highway O just north of California. One foot of water was flowing over Parkview Drive in California.

Tornado, Lincoln

When
April 23, 7:14 PM CST to 7:15 PM CST
Where
Lincoln County, 2.05 mi NNE of Silex to 2.17 mi NNE of Silex
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.158, -91.059

A tornado briefly touched down in a field. No damage was reported.

Flash Flood, Boone

When
April 23, 8:13 PM CST to April 24, 12:30 AM CST
Where
Boone County, 3.14 mi N of Midway to 1.34 mi ENE of Mc Baine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.025, -92.442

Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded in Columbia.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225024, 225025, 225026, 225027, 225028, 225029, 225030.